Alert archive / Illinois / Flash Flood Warnings in 2003
Flash Flood Warning 9, NWS Chicago, IL
NWS Chicago, IL issued this flash flood warning at Jul 27, 2003, 1:17 PM CDT for DeKalb County, Kendall County, LaSalle County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2003, 1:17 PM CDT (18:17 UTC)
- Expired
- Jul 27, 2003, 4:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
Counties DeKalb County, IL, Kendall County, IL, LaSalle County, IL
The radar
The Chicago radar (KLOT), 38 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 6.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1771 J/kg
- Mixed-layer CIN
- -197 J/kg
- Mixed-layer LCL
- 1038 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KLOT 271823 FFWLOT ILC037-093-099-272115- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHICAGO IL 117 PM CDT SUN JUL 27 2003 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * FLASH FLOOD WARNING FOR... FAR SOUTHERN DE KALB COUNTY IN NORTH CENTRAL ILLINOIS FAR NORTHEAST LA SALLE COUNTY IN NORTH CENTRAL ILLINOIS KENDALL COUNTY IN NORTHEAST ILLINOIS * UNTIL 415 PM CDT * AT 117 PM CDT...WEATHER SERVICE RADAR ESTIMATED THAT 2 TO 4 INCHES OF RAIN HAVE FALLEN IN 1 AND 1/2 HOURS. ADDITIONAL HEAVY RAIN IS NOT EXPECTED THIS AFTERNOON BUT EXTENSIVE FLOODING DITCHES...SMALL CREEKS...LOW LYING AREAS AND SOME ROADS ARE LIKELY IN THE WARNED AREAS FROM THE PREVIOUS TORRENTIAL RAIN. * THE TOWNS OF YORKVILLE...SANDWICH...PLANO AND OSWEGO ARE IN THE AREA OF THE FLOODING. IF YOU ENCOUNTER A FLOODED ROAD...TURN AROUND AND FIND AN ALTERNATE ROUTE. A CAR OR SMALL TRUCK INCLUDING SUVS AND PICKUPS CAN BE SWEPT OFF A ROAD AND INTO A STREAM BY AS LITTLE AS TWO FEET OF WATER. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE NEAR RISING WATER...MOVE TO HIGHER GROUND IMMEDIATELY. LAT...LON 4173 8827 4147 8827 4153 8894 4170 8894 $$ NNNN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 6:30 AM CDT, 6 hours 47 minutes earlier.
Area forecast discussion, Jul 27, 6:30 AM CDT, 6 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 630 AM CDT SUN JUL 27 2003 AVIATION DISCUSSION FOR 12Z TAFS AT 10Z FRONT FROM NR MTTW-DBQ-S DSM. FRONT SHOULD PASS THRU CHI TERMINALS BETWEEN 17-19Z WITH COUPLE HOURS EARLIER AT RFD. SO FAR NOTHING BUT SOME CLOUDS ALONG FRONT AS CAP STILL HOLDING. ALL MODLES SHOW VERY RAPID DESTABILIZATION BY 18Z WITH CAP GONE. THE MAIN Q IS WILL TS DEVELOP AS FRONT IS MOVING THRU CHI OR JUST TO S. LOOKS LIKE MOST LIKELY JUST S OF THE AIRPORTS BUT A VERY CLOSE CALL. THE LAKE BREEZE BEHIND THE FRONT MIIGHT BE THE ADDED PUSH TO GET THINGS GOING AS EVEN AT 10Z SPC MESO DATA SHOWS CAPES AOA 2500 IN AREA AND PRECIP H2O ABOVE 1.8 INCHES. SO THE ONLY Q IS THE TIME OF INITIATION WHICH SHOULD BE IN THE 17-19Z TIME FRAME. ONCE FRONT GOES THRU WINDS TURN IN OFF LAKE. STILL EXPECT VFR CONDS AS LAKE TOO WARM TO INFLUENCE ANY LO CLOUDS. WITH ALL THIS IN MIND WILL CARRY A VCTS IN CHI TAFS FOR 2 HOURS SINCE CAN NOT CARRY PROB GROUP 1ST 9 HOURS AND NOT ENOUGH CONFIDENCE TO HAVE A TEMPO GROUP. AF WEAK SURFACE FRONT APPEARS TO BE FROM ABOUT THE STRAIGHTS OF MAC TO JUST N OF DSM AT 06Z. NW SURFACE WINDS WEAK BEHIND FRONT AND PRESSURE RISES MINIMAL...SO NOT A REAL STRONG PUSH BEHIND IT. BAND OF MID CLOUDS IN IR SATELLITE LOOP IS ALL THATS GOING ON ATTM AS AMS IS STILL QUITE CAPPED AND BEST DYNAMICS WELL NORTH ACROSS SOUTHERN CANADA. MID 70S DEWPOINTS HAVE POOLED AHEAD AND ALONG FRONT ACROSS IOWA AND SRN WIS. WITH LITTLE CLOUD COVER TEMPS SHOULD CLIMB QUICKLY THIS MORNING INTO MID 80S...AND MAY TOP SATURDAYS MAXES. AMS WILL BECOME FAIRLY UNSTABLE WITH CAPES 2000 TO 2500 BUT STILL QUITE WARM ALOFT AND CONVERGENCE AND UPPER SUPPORT WILL BE WEAK. FRONT MAY SLIP THROUGH RFD AND CHI QUIETLY THIS MORNING BUT THUNDERSTORMS SHOULD ERUPT OVER SOUTHER PART OF FORECAST AREA...MAINLY S OF 1-80 IN THE AFTERNOON AND CONTINUE THROUGH EVENING. LAKE BREEZE MAY ADD TO CONVERGENCE W AND S OF CHICAGO. MAIN THREAT NOW APPEARS TO BE HEAVY RAIN IN VERY MOIST ENVIRONMENT WITH WEAK SHEAR. A LITTLE CONCERNED ABOUT POSSIBILITY OF INSTABILITY SHOWERS MONDAY AFTERNOON AS AREA WILL STILL BE UNDER THE INFLUENCE OF ERN CANADA UPPER LOW AND POCKET OF -10 TO -12 AIR AT H5 OVER THE AREA. GUIDANCE TEMPS LOOK GOOD MONDAY WITH SOME LAKE COOLING. DRY AND PLEASANT TUESDAY. SW FLOW DEVELOPING AHEAD OF APPROACHING SYSTEM FROM THE NW SO MINIMLA LAKE COOLING IF ANY. THEN UPPER LOW DROPS IN WED. NEW MRF CREEPS LOW SLOWLY ACROSS THE GREAT LAKES THU AND FRI. BASED ON THIS WILL ADD DIURNAL CLOUDS AND CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS INTO FRI. WILL KEEP THE WEEKEND DRY FOR NOW. TEMPS SHOULD ALSO BE COOL THU UNDER THE INFLUENCE OF THE COOL POOL BUT MODIFYING BY THE WEEKEND. .CHI...NONE. ALLSOPP
Hazardous weather outlook, Jul 27, 8:20 AM CDT, 4 hours 57 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-281100-
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHICAGO IL
820 AM CDT SUN JUL 27 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE... TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING ALONG AND SOUTH OF THE INTERSTATE 80 CORRIDOR.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A WEAK...SLOW
MOVING COLD FRONT BY THIS AFTERNOON AND CONTINUE THROUGH THIS
EVENING. THIS AREA OF DEVELOPMENT WILL BE MOST INTENSE ALONG AND
SOUTH OF INTERSTATE 80.
MORNING SUNSHINE WILL HEAT THE AIR WELL INTO THE 80S. THIS COMBINED
WITH DEWPOINTS IN THE LOWER TO MIDDLE 70S WILL DESTABILIZE THE
ATMOSPHERE. ALTHOUGH CONVERGENCE ALONG THE FRONT WILL NOT BE VERY
STRONG...THE LAKE BREEZE MAY ENHANCE CONVERGENCE WEST AND SOUTH OF
CHICAGO AND IN NORTHWEST INDIANA. SOME OF THE STORMS MAY PRODUCE
LARGE HAIL AND DAMAGING WINDS...ALONG WITH ALWAYS DANGEROUS
LIGHTNING...AND HEAVY RAIN WHICH WILL LIKELY BE ENOUGH TO CAUSE
LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON THROUGH
FRIDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING.
&&
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)
RLBThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 11:36 AM CDT | Severe Thunderstorm Warning | LOT | Lee | 39 min |
| Jul 27, 12:01 PM CDT | Severe Thunderstorm Warning | LOT | LaSalle | 44 min |
| Jul 27, 12:14 PM CDT | Severe Thunderstorm Warning | LOT | DeKalb, Lee | 46 min |
| Jul 27, 12:32 PM CDT | Severe Thunderstorm Warning | LOT | Grundy, Kendall | 43 min |
| Jul 27, 12:43 PM CDT | Flash Flood Warning | LOT | Cook, Will | 3 hr |
| Jul 27, 12:51 PM CDT | Severe Thunderstorm Warning | LOT | Will | 54 min |
| Jul 27, 1:07 PM CDT | Severe Thunderstorm Warning | LOT | Cook | 38 min |
| Jul 27, 1:31 PM CDT | Severe Thunderstorm Warning | LOT | Iroquois, Kankakee | 44 min |
Nearby
Flash Flood Warnings in Illinois, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.